Gadolinium Toxicity

Home » Search results for '2014 survey'

Search Results for: 2014 survey

Viewpoint Categories

Doctors with self-diagnosed Gadolinium Deposition Disease

A recent study by Semelka and Ramalho allowed 9 physicians with self-diagnosed gadolinium deposition disease (GDD) to report their own experience. The physicians included 7 females and 2 males. Symptoms developed after a single injection in one doctor and after multiple injections in the other eight. The precipitating agent included both linear and macrocyclic gadolinium-based contrast agents (GBCAs). Eight of the physicians reported that they were compelled to change their practice of medicine.

The study, Physicians with self-diagnosed gadolinium deposition disease: a case series, found that in various physicians, GDD showed common features and had a substantial impact on daily activity. The most consistent symptoms reported were a burning sensation, brain fog, fatigue, distal paresthesia, fasciculations, headache, and insomnia.

My thoughts –

The symptoms described by the physicians are similar to those reported in our 2014 Symptom Survey, and those symptoms continue to be reported by newly affected people who join our Gadolinium Toxicity support group or one of the other online patient groups.

If we accept that these self-reported cases of gadolinium deposition disease were induced by the toxic effects of retained gadolinium, which I believe that they were, then it seems that the symptoms reported by patients after their MRIs with a GBCA must also be recognized as being gadolinium-induced.

As Drs. Semelka and Ramalho said in their conclusion, “physicians are educated reporters on disease, so their personal descriptions should spark interest in further research.” I agree.

Interestingly, Hubbs Grimm and I concluded our 2014 Symptom Survey paper by saying, “the results of the Symptom Survey and Gadolinium Retention Update presented here should stimulate further professional investigation into gadolinium retention in all patient populations including those with normal renal function.” Here we are 7 years later in 2021 and researchers still have not connected patient symptoms after contrast-enhanced MRIs to the known toxic effects of gadolinium.  Why is that?

Sharon Williams
_________________________________

References:
Semelka, R., & Ramalho, M. (2021). Physicians with self-diagnosed gadolinium deposition disease: a case series. Radiol Bras. Retrieved from http://www.rb.org.br/detalhe_aop.asp?id=3328

Williams, S., & Grimm, H. (2014). Gadolinium Toxicity: A Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs. Retrieved from https://gdtoxicity.files.wordpress.com/2014/09/gd-symptom-survey.pdf

Gadolinium Toxicity – Let’s not make the same mistake again

An Editorial by Hubbs Grimm
August 2018

(A pdf of this Editorial is available for download)

I want to talk about the unfortunate results of the early studies of gadolinium toxicity that defined NSF and the parallels I see today in the effort to define Gadolinium Deposition Disease (GDD).  I will also propose an alternative view of how to describe gadolinium toxicity in a way that reflects what we currently know and do not know that will recognize all patients who have been affected by retained gadolinium.

Before I begin, I want to be clear that I believe all those who have contributed in the past and those who are contributing today are doing so with the best of intentions and working from the basis of their experience and perspective.  But that does not mean that the result or proposals are necessarily best for meeting the needs of the people who are suffering from the toxic effects of gadolinium.

(more…)

Initial publication of symptoms of gadolinium toxicity

The results of a 9 question survey about gadolinium exposure and related symptoms in patients with normal renal function were reported in an article by Burke et al titled Self-reported gadolinium toxicity: A survey of patients with chronic symptoms.  The survey provides the initial description in the medical literature of patients with normal renal function who self-described toxicity related to administration of gadolinium-based contrast agents (GBCAs).  There were 50 respondents to the anonymous online survey.  All 50 respondents (100%) received gadolinium-based contrast with an average of 4.2 doses.  All 50 attribute their symptoms to gadolinium exposure.

Thirty-three (66%) subjects described the onset of symptoms immediately following GBCA administration and 16 (32%) within 6 weeks.  The most common symptoms included bone/joint pain and head/neck symptoms including headache, vision change, and hearing change.  Headache and bone/joint pain was described by more than 75% of the cases.  Skin changes were seen in approximately 60% of respondents.

Other symptoms reported include: flu-like symptoms (30.6%); digestive symptoms described as nausea, vomiting, diarrhea (46.9%); chest symptoms described as difficulty breathing (42.9%); generalized whole body symptoms (30.6%); and other (75.5%).

The findings of the survey showed that subjects with normal renal function might develop disease following administration of the majority of GBCAs including macrocyclic agents.

Despite the limitations of the survey, the authors said that it was their opinion “that there most likely is toxicity associated with GBCA administration in patients with normal renal function”.  They concluded that, “at the very least, this study highlights the need to further investigate the subject of patients with normal renal function who complain of severe long-lasting symptomatology following GBCA administration”.

My thoughts –
When Hubbs Grimm and I released the findings of the online symptom survey that we conducted in early 2014, we noted that the results presented in our paper should stimulate further professional investigation into gadolinium retention in all patient populations including those with normal renal function.  It is good to see that the medical community is now looking into the issue of gadolinium retention in patients with normal renal function further.

Our paper, Gadolinium Toxicity – A Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs can be found in the Research section of our website.

Sharon Williams

____________________________________________________________________

Burke, L. M. B., Ramalho, M., AlObaidy, M., Chang, E., Jay, M., & Semelka, R. C. (2016). Self-Reported Gadolinium Toxicity: A Survey of Patients with Chronic Symptoms. Magnetic Resonance Imaging. http://doi.org/10.1016/j.mri.2016.05.005

Gadolinium Deposition Disease – Part of a Family of Disorders

Important News for Patients who have retained gadolinium –
A recently published article by UNC Radiologist Dr. Richard Semelka and his colleagues proposes naming the histopathologically proven presence of gadolinium in brain tissue “gadolinium storage condition”, and it describes a new entity that represents symptomatic deposition of gadolinium in individuals with normal renal function, for which they propose the designation “gadolinium deposition disease”.  The article titled: Gadolinium in Humans: A Family of Disorders, was published in AJR online.

The article is not freely available to the public at this time.   Because of that, I will provide some important information from the article for patients and their doctors below.

Gadolinium Storage Condition –
“Gadolinium storage condition” is the term proposed for gadolinium tissue deposition. The authors said, “Even in patients with normal renal function, in vivo clinical exposure to gadolinium chelates results in gadolinium incorporation into body tissues such as bone matrix or brain tissues.” (See references below.)

It appears that gadolinium accumulation varies depending on the stability of the agent used.  As with NSF, the least stable GBCAs appear to be most likely to result in gadolinium storage condition, and stable agents either do not cause it or cause it at a very low level.  The clinical significance of gadolinium tissue deposition remains incompletely understood.

Gadolinium Deposition Disease –
“Gadolinium deposition disease” is the name proposed for a disease process observed in subjects with normal or near normal renal function who develop persistent symptoms that arise hours to 2 months after the administration of gadolinium-based contrast agents (GBCAs).  In these cases, no preexistent disease or subsequently developed disease of an alternate known process is present to account for the symptoms.

The authors note that some of these patients are likely to have coexistent gadolinium storage condition, as described above, but gadolinium deposition disease is also described after a single administration of GBCA.  The causal relationship has not been fully established, but it is under investigation.

The article references our MRI Gadolinium-Toxicity support group and notes that the group has reported symptoms it considers to be consistent with the known toxic effects of gadolinium.  They also cite the results of our 2014 Symptom Survey which suggests an association between chronic effects and GBCA exposure.

The authors said, in their experience, “Symptoms of gadolinium deposition disease are similar but not identical to those observed in NSF”.   They said that their preliminary investigation has convinced them that this phenomenon is a true disease process. (more…)

%d bloggers like this: